Estrogen Dominance?

by Alyssa

Hi Everyone,

First off, I just wanted to mention that this website has helped me through some tough times these past couple of months. When I do not feel right, I cannot help but google all of my symptoms! I feel as if I am getting somewhere with this but I still feel as if I have a few questions that I am not sure about.

Here's my story:

I have been on birth control since I can remember (probably around 15, 16?) I am now 26. In January, I decided to come off due to personal reasons. My boyfriend of a few years, whom is a littler older than me, has already had a vasectomy. I honestly thought to myself "why should I still be putting this pill into my body? This cannot be healthy". Anyways, at my regular checkup appointment at the gyno in January the doctor did a breast exam and found fibrocystic breasts. She said it was nothing to worry about. We went over little things like pros and cons of coming off the pill and I decided to just take myself off. My last pill of my pack happened to be the Saturday night before I saw her. This worked out perfectly. I received my regular period from the end of the pack that week. I did not receive another period until April 16th, and then a following period June 1st. Two days before this second period, I was experiencing insomnia and terrible anxiety. The two were a vicious cycle. The whole time I thought I was having an anxiety disorder or better yet, sleep anxiety! I felt like there was no way out. My body would not relax. I went to my PCP twice and the second time he prescribed me with Zoloft and Ambien. My mom and boyfriend both said do not take the zoloft, maybe you just need some sleep. I never took it. The sleep of course helped, because who wants to worry about whether or not they will fall asleep at night every night? But, it did not help the weird symptoms. At this point my breathing was terrible, my body was not calm and I was uninterested in anything because I was constantly nervous and worried about what was wrong with me. I am normally such a happy and energetic person. I cannot say I am "very" energetic because ever since being on birth control all I've ever done is NAP and complain every morning how tired I am even when I sleep! My body was so used to going to bed by 10pm I was always ready for bed and tired no matter what. What I would give to go back to that period of time though. I finally figured out the connection to birth control and immediately went back on it (not knowing anything about anything at this time). Anyways, a few weeks passed and I was so bad to the point where I went back to the doctors and they prescribed me Effexor and Trazodone. I was terrified but I needed something. Even though this helped a LITTLE (not much), I still knew something was wrong. It was also messing with my eye sight which was not fun. I eventually weaned myself off of this after about 6 or 7 weeks because I knew it was not for me. This is now the middle of August and I still have little progress. I figured maybe my birth control isn't enough? I was on Lo Estrin FE 1/20 so I got back on Yasmin which is what I was on for years and I figured that could be what I need again. On top of adding birth control back into my equation, I have been drinking soy milk for years and have also eaten many other foods containing estrogen mimics.

Every doctor I have went to is sure that I have an anxiety disorder. I think the stress and anxiety I have added on top of this doesn't help, but I feel that it is for sure a hormone imbalance. Even the gyno's will not admit it! They say they do not know much about it! That is crazy to me. After much research, I feel as if I may be estrogen dominant. Still to this day I experience insomnia, difficulty breathing (which does not help when trying to work out I just can't work out anymore), cold hands and feet, irritability every day, agitation, brain fog & memory loss (which is terrible) fatigue (no energy at all) and depression/anxiety. I feel like I am going crazy and I know this is not me. I have decided to go see a Naturopathic doctor next week so that she can guide me in the right direction without drugs that will just mask my real problems.

My questions are- I am still on birth control and I am planning on stopping it after this pack which is this Sunday. Is that a good idea since I have only been back on it for 4 months?

I bought progesterone cream, but should I wait to use it until next week since I could have a bad "estrogen wake up" for still being on the pill?

How much is recommend to take (I've read 100-200mg) and at what times (twice a day?)/for how long (until symptoms disappear?) I'm just unsure how to know if you're taking enough and when to stop.

How long will estrogen wake up typically last and can I use more cream to help that?

I guess the Naturopathic doctor could help with some of these questions but I am just hopeless right now and I've wanted answers ASAP! I'm finding out on my own doctors just want to push meds. I am just in a rut and don't know what to do.

Side note: I have been taking a d vitamin, super b complex and omega 3,6,9 fish oil every day as well. Other than that, the birth control is the only medication I am on.

Any help would be greatly appreciated. Thanks!


Comments for Estrogen Dominance?

Click here to add your own comments

Sep 21, 2016
My suggestion/experience
by: Anonymous

The anxiety and depression can be a symptom of too much estrogen--that "jump out if your skin" feeling. Also snappy. Very verbal? Too much estrogen. Saying little? Too little estrogen. I would hold off the pills, and take the doses of transdermal progesterone suggested here. You have to take enough to stomp out the estrogen beast. If you feel worse (headache, depression, allergies increase. Add MORE, even several times per day just til those symptoms stop. Then drop down to 1-2 doses per day.

BUT, I have found three separate times that I cannot take those high doses for longer than three months. I get suddenly horribly depressed and somnolent. Literally mark the calendar and begin dropping dose at 2.5 months. It hit me suddenly and it took a few days to reverse. If so, discontinue a few days until you feel better and resume at lower, more conventional dose. (20-40 mg/twice daily.) That was my experience. YOUR mikage may vary. 😏

Sep 21, 2016
Dr Visit
by: Alyssa

Thanks so much for the feedback. I did go to a naturopathic doctor today and I am going to stop my pills and take some supplements and some testing for now until I can get a true reading for my hormones. I am taking "hormone balance" (made by their wellness center) to clear estrogen and "women's phase I" to support progesterone. I'm also taking theanine serene to help support gaba levels and hopefully help me sleep/relax a little better. Hoping that something works soon this is terrible!

Sep 22, 2016
estrogen dominance
by: Anonymous

I just wanted to say that magnesium is crucial for your nervous system. Please look the subject up on this site or the Natpro site the importance of magnesium! Women are particularly low in it, but so are men. It's importance is vast. Also , vitamin D levels must be in optimal range - above 50ngml., closer to 70ngml. Progesterone needs the vitamin D level at this range in order for it to be utilized properly. Adrenal support is also very important. Take a good Adrenal supplement. I always recommend Premier Research Labs Adrenal complex or supplements that contain Ashwagandha and/or Rhodiola. They are adaptogens. I am never without those supplements, and I am never without magnesium or vitamin D - and progesterone!
Wishing you all the best!

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Progesterone faq.

Search over 7,500 pages on this site...